Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Midland/Odessa, TX

May 25, 2023Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2023, 6:30 AM CDT for Howard County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2023, 6:30 AM CDT (11:30 UTC)
Expired
May 25, 2023, 8:30 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS54 KMAF 251130
FFWMAF
TXC227-251330-
/O.NEW.KMAF.FF.W.0014.230525T1130Z-230525T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
630 AM CDT Thu May 25 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Howard County in western Texas...

* Until 830 AM CDT.

* At 630 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Spring, Big Spring Country Club and Big Spring McMahon-Wrinkle 
  Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3228 10154 3229 10143 3229 10141 3221 10139
      3221 10154

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
875 
WGUS74 KMAF 251320
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
820 AM CDT Thu May 25 2023

TXC227-251330-
/O.CON.KMAF.FF.W.0014.000000T0000Z-230525T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-
820 AM CDT Thu May 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS 
MORNING FOR CENTRAL HOWARD COUNTY...

At 820 AM CDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. All precipitation has ended and any ongoing flash 
flooding will subside over the next few hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Big Spring Country Club and Big Spring McMahon-Wrinkle 
  Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3228 10154 3229 10143 3229 10141 3221 10139
      3221 10154

FLASH FLOOD...RADAR INDICATED

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:11 AM CDT, 19 minutes earlier.

Area forecast discussion, May 25, 6:11 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 AM CDT Thu May 25 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 216 AM CDT Thu May 25 2023

As of this writing, a weak ridge centered over West Texas is
allowing a short wave trough to move across the South Plains causing
scattered severe storms just north of our county warning area. These
storms are finally showing signs of weakening and hopefully will
only provide some beneficial rainfall for locations in our CWA.
Unfortunately we can expect more of the same later this afternoon
since the ridge will not be enough to suppress convection, and
directional shear from southeast low level winds becoming west to
northwesterly in the mid and upper levels will be tilting some
updrafts once again bringing a threat for at least isolated severe
storms. Large hail and strong winds will be the main threat but
cannot rule out an isolated brief tornado forming along
boundary/updraft interactions. Abundant low level moisture and cool
850 mb temperatures will keep highs unseasonably cool with most
locations only reaching the 80s to lower 90s.

Lows Friday morning will drop into the 60s before a near carbon copy
day occurs Friday. Highs will be similar to Thursday and there will
again be a chance for showers and thunderstorms, some severe from
southeastern New Mexico to the Big bend and northern Permian Basin.
Be alert for late night thunderstorms the next few days. We normally
see convection diminish a few hours after sunset but short range
models are showing storms will continue longer than normal, possibly
even forming MCS structures.

Hennig

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 216 AM CDT Thu May 25 2023

Severe storms, heavy rainfall, with highs in the 80s to low 90s can
generally sum up the long term forecast. Weak upper ridging with
multiple rounds of disturbances moving across will bring strong to
severe storms each afternoon, with large hail, damaging winds,
flooding, and even a tornado all possible threats. Increasing shear
into the weekend, along with CAPE > 2500 J/kg, high lapse rates, and
PWs > 1.25" will be sufficient for diurnally driven severe storms
each afternoon despite the upper ridging. Storms will develop along
the dryline as well as in the vicinity of residual outflows from
storms the previous days. Southerly surface flow continues to
increase moisture in the lower levels, so any storms that develop
will be capable of locally heavy rainfall that may lead to flash
flooding. This has been observed over the previous days in storms,
and given no substantial changes to the environment, this will
continue through the weekend.

Models continue to struggle with the change in the upper pattern
Sunday and Monday, but confidence seems to be increasing that the
upper trough currently sitting over Baja CA/the Desert SW will lift
north and bring widespread precipitation to the region. For Tuesday,
the next system to watch will be a low off the coast of CA,
potentially causing a ridge to build over the region and a return to
a similar pattern to what we've had the past week. Stay tuned.

-Zuber

&&

.AVIATION...
(12Z TAFS)
Issued at 608 AM CDT Thu May 25 2023

MVFR CIGs have moved into the area this morning and will stay for
about six hours, lifting about 18Z. Scattered TS will develop at
that time but coverage will be sparse and uncertainty in the
location will keep mention of it out of the TAFs at this time.
Northeast winds behind outflow from storms this morning will shift
from a southeasterly direction after 18Z.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               84  64  83  64 /  40  40  30  20
Carlsbad                 87  62  88  62 /  30  30  30  30
Dryden                   89  68  87  68 /  10  30  10  10
Fort Stockton            88  65  87  64 /  30  30  30  20
Guadalupe Pass           84  61  85  62 /  30  20  30  30
Hobbs                    83  61  83  60 /  30  40  30  30
Marfa                    87  54  85  54 /  40  30  40  40
Midland Intl Airport     85  65  84  65 /  30  30  20  20
Odessa                   85  65  84  65 /  30  30  20  20
Wink                     89  65  88  65 /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, May 25, 2:22 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 AM CDT Thu May 25 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
222 AM CDT Thu May 25 2023 /122 AM MDT Thu May 25 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of Southeast
New Mexico, the Western Permian Basin, and the Trans Pecos. Primary
threats will include large hail, damaging wind, frequent lightning,
flooding due to heavy rain, and even a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the Permian Basin, Southeast New
Mexico, and the Davis Mountains. Large hail, damaging wind, and heavy
rain leading to flash flooding are the main concerns. Any storms
that develop will be capable of producing frequent lightning as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 1:45 AM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Thu May 25 2023

NMZ029-250715-
Northern Lea County NM-
1245 AM MDT Thu May 25 2023

...Strong thunderstorms will impact portions of northeastern Lea
County through 115 AM MDT...

At 1244 AM MDT, Doppler radar was tracking strong thunderstorms over
Crossroads, or 19 miles north of Tatum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southeastern New Mexico.

&&

LAT...LON 3339 10305 3341 10340 3357 10351 3357 10306
TIME...MOT...LOC 0644Z 231DEG 22KT 3353 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Local storm report, May 25, 3:57 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     TSTM WND GST     1 WSW SEAGRAVES         32.94N 102.57W
05/25/2023  M68 MPH          GAINES             TX   MESONET

            MESONET STATION 15 SEAGRAVES 1SW.

&&
Special weather statement, May 25, 4:32 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 AM CDT Thu May 25 2023

TXZ045-046-251000-
Dawson TX-Gaines TX-
432 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of northeastern Gaines
and Dawson Counties through 500 AM CDT...

At 432 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Sparenberg,
Tenmile, Punkin Center, Patricia, Arvana, McKenzie Lake and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10182 3253 10218 3267 10249 3296 10228
      3296 10194
TIME...MOT...LOC 0932Z 308DEG 25KT 3270 10224

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 25, 4:58 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 AM CDT Thu May 25 2023

TXZ045-046-050-051-251030-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
458 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of northeastern
Andrews, southeastern Gaines, northwestern Martin and southwestern
Dawson Counties through 530 AM CDT...

At 458 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Lamesa, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ackerly, Tarzan, Sparenberg, Tenmile, Patricia and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10238 3272 10212 3253 10171 3212 10219
TIME...MOT...LOC 0958Z 308DEG 25KT 3258 10215

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 25, 5:32 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 AM CDT Thu May 25 2023

TXZ046-051-052-251100-
Martin TX-Dawson TX-Howard TX-
532 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of west central Howard,
Martin and southeastern Dawson Counties through 600 AM CDT...

At 532 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 14 miles southwest of Ackerly, moving southeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ackerly, Stanton, Lenorah, Tarzan, Sparenberg, Courtney, Tenmile,
Knott, Stanton Municipal Aiport and Klondike.

This includes Interstate 20 between mile markers 154 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3239 10216 3265 10192 3252 10168 3228 10151
      3209 10172 3217 10217
TIME...MOT...LOC 1032Z 309DEG 27KT 3238 10190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 25, 6:03 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 AM CDT Thu May 25 2023

TXZ051-052-063-251130-
Martin TX-Glasscock TX-Howard TX-
603 AM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of northern Glasscock,
Howard and eastern Martin Counties through 630 AM CDT...

At 603 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 15 miles northeast of Greenwood, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Stanton, Coahoma, Forsan, Sand Springs, Lomax, Lenorah,
Luther, Vincent, Big Spring Country Club, Big Spring McMahon-Wrinkle
Airpark, Knott, Stanton Municipal Aiport, Elbow and Courtney.

This includes Interstate 20 between mile markers 155 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10126 3202 10127 3190 10144 3196 10176
      3209 10177 3220 10203 3251 10176 3252 10119
      3209 10119
TIME...MOT...LOC 1103Z 316DEG 25KT 3221 10175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler62 min
May 25, 1:45 AM CDTSpecial Weather StatementMAFCochran30 min
May 25, 2:58 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFDawson62 min
May 25, 3:33 AM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines57 min
May 25, 4:32 AM CDTSpecial Weather StatementMAFDawson28 min
May 25, 4:58 AM CDTSpecial Weather StatementMAFMartin32 min
May 25, 5:32 AM CDTSpecial Weather StatementMAFMartin28 min
May 25, 6:03 AM CDTSpecial Weather StatementMAFHoward27 min
May 25, 6:32 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin3 hr
May 25, 7:08 AM CDTSpecial Weather StatementMAFGlasscock52 min
May 25, 3:10 PM CDTSpecial Weather StatementMAFJeff Davis50 min
May 25, 3:54 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio66 min
May 25, 4:21 PM CDTSpecial Weather StatementMAFReeves39 min
May 25, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Jeff Davis, Presidio63 min
May 25, 5:13 PM CDTFlash Flood WarningMAFPresidio3 hr
May 25, 6:00 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio60 min
May 25, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Presidio63 min
May 25, 6:59 PM CDTSpecial Weather StatementMAF46 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.